What is a drug overdose?
The term drug overdose (or simply overdose or OD) describes the ingestion or application of a drug or other substance in quantities greater than are recommended or generally practiced. An overdose may result in a toxic state or death.
The word “overdose” implies that there is a common safe dosage and usage for the drug; therefore, the term is commonly only applied to drugs, not poisons, though even certain poisons are harmless at a low enough dosage.
Drug overdoses are sometimes caused intentionally to commit suicide or as self-harm, but many drug overdoses are accidental, the result of intentional or unintentional misuse of medication or synthetic or illicit drugs. Unintentional misuse leading to overdose can include using prescribed or unprescribed drugs in excessive quantities in an attempt to produce euphoria.
Usage of illicit drugs of unexpected purity, in large quantities, or after a period of drug abstinence can also induce overdose. Cocaine users who inject intravenously can easily overdose accidentally, as the margin between a pleasurable drug sensation and an overdose is small.
Unintentional misuse can include errors in dosage caused by failure to read or understand product labels. Accidental overdoses may also be the result of over-prescription, failure to recognize a drug’s active ingredient, or unwitting ingestion by children.
- Body Systems affected
- What Happens in Intensive Care?
- How long will your loved one remain in Intensive Care?
Body systems affected and symptoms
Usually, body systems affected after drug overdoses are the brain(impact on neurological condition) in particular, showing an altered conscious state that can also affect the heart, the liver, the kidneys and lungs. Usually an altered conscious level goes hand in hand with a lover respiratory function(respiratory depression)
Signs and symptoms of an overdose varies depending on the drug or toxin exposure. The symptoms can often be divided into differing toxidromes. This can help one determine what class of drug or toxin is causing the difficulties.
Symptoms of opioid overdoses include slow breathing, heart rate and pulse. Opioid overdoses can also cause pinpoint pupils, and blue lips and nails due to low levels of oxygen in the blood. A person experiencing an opioid overdose might also have muscle spasms, seizures and decreased consciousness. A person experiencing an opiate overdose usually will not wake up even if their name is called or if they are shaken vigorously.
Signs and symptoms may also include
- Erratic or aggressive behaviour
- limp body
- pale face
- slow, shallow or absent breathing
- hyper or hypothermia
- awake but unable to talk
- choking or gurgling sounds
What Happens in Intensive Care?
- When a person is admitted with a drug overdose the most important aspect of your loved ones care is to maintain the Patient’s airway, breathing and blood pressure.
- Initially oxygen and respiratory support might be commenced via an oxygen mask or via Non- Invasive Ventilation(NIV) or BIPAP ventilation
- Depending on circumstance your loved one may require full support using a Breathing Tube (endotracheal tube) and Ventilators (Breathing Machines). Close monitoring of vital signs (heart rate, blood pressure, oxygen saturation) will be done using a bedside monitor.Your loved one will have an intravenous cannula, or a Central Line(Central Venous Lines or CVC) and receive IV fluids.
- Your loved one will require monitoring using a Bedside Monitors and an Arterial Catheter(Arterial Line)
- Cardiac monitoring and ECG monitoring
- You can expect your loved one to have frequent Chest X-rays and blood tests(Blood& Pathology tests in Intensive Care) especially arterial blood gases (ABGs)
- An NG Tube (Nasogastric Tubes) is usually inserted into your loved ones stomach, in order to commence nutrition or to remove fluids or empty the stomach
- specific treatment may be commenced, but this is dependent of the drugs taken by your loved one. it is therefore important for the ICU staff to find out what drugs your loved one has been taken. If your loved one is unable to give information about the drug and the amount taken, the ICU staff relies on information from friends and family. Here, an honest assessment is necessary in order to commence the right treatment immediately
- Specific treatments may include activated charcoal for absorption of swallowed drugs and also an increase of the clearance of drugs from the gut, the insertion of a Dialysis Catheter for commencement of Haemodialysis(Dialysis Machines or the kidney machine) and specific antidotes. Haemodialysis is used to clear any substance from the blood and from the body. In general, removal depends on the body’s natural ability for drug removal by the kidneys and/or the liver.. There are a few antidotes available for certain drugs and these may be used if appropriate
How long will your loved one remain in Intensive Care?
Your loved one will remain in the intensive care unit until they have been cleared medically. This can sometimes be done within 24 hours. Some drug overdoses may require a longer stay in Intensive Care, especially if Haemodialysis and mechanical ventilation is required. Often, the psychiatry team must also review your loved one, especially if the overdose was deliberate. For Patients with drug and or alcohol dependency a member of the drug and alcohol team may also see them.
- Harm Reduction Coalition (US)
- Drug Overdose Narconon (US)
- NSWHealth Multilingual Drug Information
- NSWHealth pdf
Of course, if you have any questions or concerns, please discuss them with the ICU nurses and doctors.
All Intensive Care interventions and procedures carry a degree of potential risk even when performed by skilled and experienced staff. Please discuss these issues with the medical and nursing staff who are caring for your loved one.
The information contained on this page is general in nature and therefore cannot reflect individual Patient variation. It is meant as a back up to specific information which will be discussed with you by the Doctors and Nurses caring for your loved one. INTENSIVE CARE HOTLINE attests to the accuracy of the information contained here BUT takes no responsibility for how it may apply to an individual Patient. Please refer to the full disclaimer.